Medication errors made at pharmacies can negatively affect any person—no matter how old they are. However, these errors have the potential to cause more harm to children because, due to their size and weight, children are more vulnerable. They can suffer worse side effects than adults when given the wrong drug or wrong dose of medication. Children who have been given the wrong medication can suffer serious side effects such as:
- Trouble breathing
- Heart problems
- Other injuries
If you notice that your child has reacted adversely to a prescribed medication, he may have been given the wrong strength or type of drug. Be sure to keep any documentation you have about the drug your child received, as well as any remaining medicine. This can be used to determine what drug was given to your child, as well as how to treat him or her following a pharmacy error.
How Do Errors Occur?
Most medication is packaged primarily to be used by adults, and pharmacists have to recalculate the proper dose for children. This involves specific pediatric calculations to prepare a different concentration or volume than the original adult dosage. In some cases, if milligrams are mistaken for grams, a child will receive a medication strength that is too high or, in rare cases, too low.
In other cases, a medication error can result from an overworked or negligent pharmacist or pharmacy technician. These workers are often overloaded with too many tasks to complete in a given day and don’t have enough support to keep up with the workload. With details as tiny as decimal points and mere letters to distinguish one medication from another, it can be easy for a pharmacy employee to make a simple mistake.
Protecting Your Child
Before you give your child any medication that a doctor has prescribed, you should always discuss it with the pharmacist. Here are a few steps you can take to ensure the safety of your child:
- Know the name of the prescription you are picking up. Ask your doctor for the medication’s name and any generic names that may be used as a replacement. When you pick up the prescription, check to see if the medication name is different, and ask the pharmacist and call your doctor to double check.
- Know your child’s weight. Drugs are dispensed to children based on their weight. If a doctor or pharmacist doesn’t know a child’s correct weight, the dosage could be too low or too high. When picking up your child’s medication, confirm your child’s weight with the pharmacist to make sure the wrong dosage wasn’t filled by mistake.
- Don’t be deterred by long lines or busy employees. It’s true that pharmacists and pharmacy technicians have a lot of work to keep up with, but this is all the more reason to request a consultation with a pharmacist. If your pharmacist seems busy or stressed to you, then the chance of receiving the incorrect medication can be greater. You are your child’s first line of defense when it comes to pharmacy malpractice, and verifying that you have received the correct type and strength of medication could save his life.
Pharmacy errors do occur and have serious consequences for victims. However, there are some steps you can take to ensure that your child has the correct medication and medication strength. In order to prevent your child from suffering an adverse side effect from the wrong medication, order a free copy of our report, 10 Tips to Protect Your Kids From Pharmacy Error: Avoid Every Parent’s Nightmare.